Citalopram overdose--review of cases treated in Swedish hospitals

J Toxicol Clin Toxicol. 1997;35(3):237-40. doi: 10.3109/15563659709001206.

Abstract

Background: The toxic effects of acute citalopram overdose are reported by the Swedish Poisons Information Centre.

Design: Case reports received from Swedish hospitals during 1995 have been analyzed. Forty-four cases of pure citalopram intoxication have been studied in detail.

Results: At doses below 600 mg, mild symptoms were observed. Doses above 600 mg caused ECG abnormalities and convulsions in some patients, while doses greater than 1900 mg caused such symptoms in all patients.

Conclusions: The findings are consistent with previous reports claiming that selective serotonin reuptake inhibitors are less toxic compared to tricyclic antidepressants. However, there is a risk of developing serious symptoms when large doses have been ingested.

MeSH terms

  • Adolescent
  • Adult
  • Aged
  • Aged, 80 and over
  • Citalopram / poisoning*
  • Dose-Response Relationship, Drug
  • Drug Interactions
  • Drug Overdose
  • Electrocardiography / drug effects
  • Female
  • Humans
  • Male
  • Middle Aged
  • Poison Control Centers
  • Retrospective Studies
  • Risk Assessment
  • Seizures / chemically induced
  • Serotonin Uptake Inhibitors / poisoning*
  • Sweden

Substances

  • Serotonin Uptake Inhibitors
  • Citalopram